Advertisement

Bivariate Lorenz Curves Based on the Sarmanov–Lee Distribution

  • José María Sarabia
  • Vanesa Jordá
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 114)

Abstract

The extension of the univariate Lorenz curve to higher dimensions is not an obvious task. In this chapter, using the definition proposed by Arnold (Pareto Distributions. International Co-operative Publishing House, Fairland (1983)), closed expressions for the bivariate Lorenz curve are given, assuming that the underlying bivariate income distribution belong to the class of bivariate distributions with given marginals described by Sarmanov (Doklady Sov. Math. 168, 596–599 (1966)) and Lee (Commun. Stat. A-Theory 25, 1207–1222 (1996)). The expression of the bivariate Lorenz curve can be easily interpreted as a convex linear combination of products of classical and concentrated Lorenz curves. A closed expression for the bivariate Gini index (Arnold, Majorization and the Lorenz durve. In: Lecture Notes in Statistics, vol. 43. Springer, New York (1987)) in terms of the classical and concentrated Gini indices of the marginal distributions is given. This index can be decomposed in two factors, corresponding to the equality within and between variables. A specific model Pareto marginal distributions is studied. Other aspects are briefly discussed.

Keywords

Probability Density Function Gini Index Lorenz Curve Joint Probability Density Function Closed Expression 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Notes

Acknowledgements

The authors thank to Ministerio de Economía y Competitividad (project ECO2010-15455) and Ministerio de Educación (FPU AP-2010-4907) for partial support.

References

  1. 1.
    Arnold, B.C.: Pareto Distributions. International Co-operative Publishing House, Fairland (1983)zbMATHGoogle Scholar
  2. 2.
    Arnold, B.C.: Majorization and the Lorenz durve. In: Lecture Notes in Statistics, vol. 43. Springer, New York (1987)Google Scholar
  3. 3.
    Atkinson, A.B.: Multidimensional deprivation: contrasting social welfare and counting approaches. J. Econ. Inequal. 1, 51–65 (2003)CrossRefGoogle Scholar
  4. 4.
    Atkinson, A.B., Bourguignon, F.: The comparison of multi-dimensioned distributions of economic status. Rev. Econ. Stud. 49, 183–201 (1982)CrossRefGoogle Scholar
  5. 5.
    Bairamov, I., Kotz, S.: On a new family of positive quadrant dependent bivariate distributions. Int. Math. J. 3, 1247–1254 (2003)zbMATHMathSciNetGoogle Scholar
  6. 6.
    Gastwirth, J.L.: A general definition of the Lorenz curve. Econometrica 39, 1037–1039 (1971)CrossRefzbMATHGoogle Scholar
  7. 7.
    Huang, J.S., Kotz, S.: Modifications of the Farlie–Gumbel–Morgenstern distributions a tough hill to climb. Metrika 49, 135–145 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Kakwani, N.C.: Applications of Lorenz curves in economic analysis. Econometrica 45, 719–728 (1977)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Kolm, S.C.: Multidimensional equalitarianisms. Q. J. Econ. 91, 1–13 (1977)CrossRefzbMATHGoogle Scholar
  10. 10.
    Koshevoy, G.: Multivariate Lorenz majorization. Soc. Choice Welf. 12, 93–102 (1995)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Koshevoy, G., Mosler, K.: The Lorenz zonoid of a multivariate distribution. J. Am. Stat. Assoc. 91, 873–882 (1996)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Koshevoy, G., Mosler, K.: Multivariate gini indices. J. Multivar. Anal. 60, 252–276 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Lee, M.L.T.: Properties of the Sarmanov family of bivariate distributions. Commun. Stat. A-Theory 25, 1207–1222 (1996)CrossRefzbMATHGoogle Scholar
  14. 14.
    Maasoumi, E.: The measurement and decomposition of multi-dimensional inequality. Econometrica 54, 991–997 (1986)CrossRefzbMATHGoogle Scholar
  15. 15.
    Marshall, A.W., Olkin, I., Arnold, B.C.: Inequalities: Theory of Majorization and its Applications, 2nd edn. Springer, New York (2011)CrossRefGoogle Scholar
  16. 16.
    Mosler, K.: Multivariate dispersion, central regions and depth: the lift zonoid approach. In: Lecture Notes Statistics, vol. 165. Springer, Berlin (2002)Google Scholar
  17. 17.
    Sarabia, J.M.: Parametric Lorenz curves: models and applications. In: Chotikapanich, D. (ed.) Modeling Income Distributions and Lorenz Curves. Series: Economic Studies in Inequality, Social Exclusion and Well-being, vol. 4, pp. 167–190. Springer, New York (2008)CrossRefGoogle Scholar
  18. 18.
    Sarabia, J.M., Castillo, E., Pascual, M., Sarabia, M.: Bivariate income distributions with lognormal conditionals. J. Econ. Inequal. 5, 371–383 (2007)CrossRefGoogle Scholar
  19. 19.
    Sarabia, J.M., Castillo, E., Slottje, D.: An ordered family of Lorenz curves. J. Econ. 91, 43–60 (1999)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Sarmanov, O.V.: Generalized normal correlation and two-dimensional frechet classes. Doklady Sov. Math. 168, 596–599 (1966)MathSciNetGoogle Scholar
  21. 21.
    Slottje, D.J.: Relative price changes and inequality in the size distribution of various components. J. Bus. Econ. Stat. 5, 19–26 (1987)Google Scholar
  22. 22.
    Taguchi, T.: On the two-dimensional concentration surface and extensions of concentration coefficient and Pareto distribution to the two-dimensional case-I. Ann. Inst. Stat. Math. 24, 355–382 (1972)CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Taguchi, T.: On the two-dimensional concentration surface and extensions of concentration coefficient and Pareto distribution to the two-dimensional case-II. Ann. Inst. Stat. Math. 24, 599–619 (1972)CrossRefzbMATHMathSciNetGoogle Scholar
  24. 24.
    Taguchi, T.: On the structure of multivariate concentration—some relationships among the concentration surface and two variate mean difference and regressions. Comput. Stat. Data Anal. 6, 307–334 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  25. 25.
    Tsui, K.Y.: Multidimensional generalizations of the relative and absolute inequality indices: the Atkinson–Kolm–Sen approach. J. Econ. Theory 67, 251–265 (1995)CrossRefzbMATHGoogle Scholar
  26. 26.
    Tsui, K.Y.: Multidimensional inequality and multidimensional generalized entropy measures: an axiomatic derivation. Soc. Choice Welf. 16, 145–157 (1999)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Department of EconomicsUniversity of CantabriaSantanderSpain

Personalised recommendations